Patients firstBMJ 2009; 339 doi: https://doi.org/10.1136/bmj.b4010 (Published 01 October 2009) Cite this as: BMJ 2009;339:b4010
All rapid responses
Dear Trish Grooves,
I am happy that BMJs editorials are very, very balanced. The author’s
claim that statins to be given to patients with renal damage was not
acceptable was music to my ears. (1) “Truth,” wrote Aristotle “can
influence only half a score of men in a century while falsehood and
mystery will drag millions by the nose.” This is absolutely true in the
case of cholesterol and statins.
The best book, very well researched in this area, is the one by
Anthony Colpo where the author takes the reader step by step to show that
all that we were told about cholesterol is wrong! (2) Story of statins,
the biggest money spinner in medicine, is no different. (3, 4)
Now that researchers have even shown that patients taking statins
have muscle damage, proven by muscle biopsy even in the absence of enzyme
changes makes it mandatory for us to think twice before putting patients
with renal damage (any patient) on those drugs. “Persistent myopathy in
patients taking statins reflects structural muscle damage. A lack of
elevated levels of circulating creatine phosphokinase does not rule out
structural muscle injury. Upregulation of the expression of ryanodine
receptor 3 is suggestive of an intracellular calcium leak.” (5) Well
done BMJ. Caption is from Mark Twain, it needs slight change. In place of
"health books" we could have "medical journals" and instead of "you" it
could be "your patients"!
1) Groves T. Patients first. BMJ 2009; 339: b4010.
2) Colpo A. The great cholesterol Con: why everything you have been told
about cholesterol, diet, and heart diseases is wrong? www.lulu.com 2006
3) Kauffman JM. Misleading recent papers on statin drugs in peer reviewed
medical journals. J. Am Physi and Surg. 2007; 12: 7-9
4) Briel M, Schwartz GG, Thomson PL et. al. Effect of early treatment with
statins on short-term clinical outcomes in acute coronary syndromes. JAMA
2006; 295: 2046-2056.
5) Mohaupt MG et. al. Association between statin associated myopathy and
skeletal muscle damage. Can. Med. Asso. J. 2009; 181: doi: 10.1. 1503.
(july 9th , 2009)
Competing interests: No competing interests